Alert archive / Missouri / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 6, NWS Kansas City, MO

March 30, 1998Platte County, Missouri; Leavenworth County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at Mar 30, 1998, 2:37 PM CST for Platte County, Missouri; Leavenworth County, Kansas. It was in force for 23 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
Mar 30, 1998, 2:37 PM CST (20:37 UTC)
Expired
Mar 30, 1998, 3:00 PM CST
In force
23 min
Issued by
NWS Kansas City, MO
Area
Whole counties; the outline is the Mesonet’s reconstruction

Counties Leavenworth County, KS, Platte County, MO

What was reported inside it

TimeReportWhereRemark
Mar 30, 2:40 PM CSTHail 1.75Platte City, MOThe Platte County Sheriff's office reported golfball-size hail during a severe thunderstorm in Platte City.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 8.6 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1998-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 116 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1998-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 155 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
116 J/kg
Mixed-layer CIN
-102 J/kg
Mixed-layer LCL
908 m above ground
0-6 km bulk shear
55 kt
0-1 km storm-relative helicity
155 m²/s²
0-3 km storm-relative helicity
209 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

691 
WUUS1 KMCI 302039 RRA
SVRMCI
KSC103-MOC165-302100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PLEASANT HILL KANSAS CITY MO
237 PM CST MON MAR 30 1998

* SEVERE THUNDERSTORM WARNING FOR
     LEAVENWORTH COUNTY IN KANSAS
     PLATTE COUNTY IN MISSOURI

* UNTIL 300 PM CST

* SOME LOCATIONS AFFECTED
     NEAR PLATTE CITY AT 240 PM CST
     3 MILES WEST OF RIDGELEY AT 245 PM CST
     18 MILES NORTH OF RIDGELEY AT 300 PM CST
     NEAR RENO AT 245 PM
 
* AT 234 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER FARLEY...MOVING NORTHEAST AT 70 MILES    
  PER HOUR.  A SECOND STORM WAS MOVING INTO SOUTHWEST LEAVENWORTH 
  COUNTY ABOUT 10 MILES SOUTHWEST OF RENO.

PEOPLE IN THE PATH OF THIS STORM CAN EXPECT HAIL UP TO GOLFBALL 
SIZE. 

SEVERE THUNDERSTORMS PRODUCE LARGE HAIL AND DAMAGING WINDS. FOR YOUR
SAFETY...MOVE INDOORS AND STAY AWAY FROM WINDOWS.

LAT...LON 3921 9464 3920 9489 3897 9498 3897 9518
          3930 9514 3954 9481 3955 9464

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 30, 3:18 AM CST, 11 hours 19 minutes earlier.

Area forecast discussion, Mar 30, 3:18 AM CST, 11 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PLEASANT HILL/KANSAS CITY MO
318 AM CST MON MAR 30 1998

MAIN CONCERNS THIS FCST PKG WILL BE SVR WX PTNL AND LCL FLOODING
PROBLEMS. POS TILT UPR TROF GRADLY MOVG E OUT OF SRN RCKYS TDY. STG
TSTMS CURRENTLY OCRG ALG CDFNT FM NE IA THRU NW CRNR MO AND THEN INTO
CNTRL KS. CDFNT IS A BIT AHD OF MODELS BUT EXPC IT TO STALL ACRS NW MO
WAITING FOR SFC LOW MODELS LIFT NE OUT OF WRN OK THIS MRNG. IMPRESSIVE
WIND MAX OF 140-150KT AT H3 EXPCD TO ROUND BASE OF SWRN US UPR TROF
WHILE AT THE SAME TIME H8 JET STRENGTHENS TO 50KT INTO CNTRL MO THIS
AFTN. WILL ISSUE WIND ADV FOR ERN PTN OF CWA. PER COORD WITH STL ADV
WILL BUTT UP TO THEIR WIND ADV AREA. ALTHO INSTBY NOT PARTICULARLY
STG...WIND FIELDS ARE IMPRESSIVE. AS KS CDFNT MOVS E AND INTERACTS WITH
INCRG WIND FIELDS SVR THREAT WILL INCR. ATTM WILL MENTION SVR IN ERN
SECTIONS OF CWA. THIS FITS IN WELL WITH SPC MDT RISK. QPF ALSO LOOKS GD
WITH 1-2 INCH AMTS IN SAME AREA AS MDT SVR THREAT AND WIND ADV.

CELLS TRAINING OVR NW MO LIKELY RESULTING IN LOCALIZED FLOODING. EXPC
CURRENT ACTVTY TO WKN THIS MRNG. STLT IMAGERY SHOWS TOPS WRMG AND
UPSTRM CNVTN OVR CNTRL KS IS NO LONGER REGENERATING. CNTRL KS CNVTN
MOVG ENE.

DRY SLOT PROGD INTO WRN MO TNGT AND COULD SEE CLDS CLR OUT FOR AHWILE.
WRAP ARND CLDNS BHND DEEP SFC LOW SHOULD MOVE BACK INTO CWA TMRW. STTEP
LAPSE RATES AND ANY BREAKS IN CLDS COULD LEAD TO SOME INSTBY -SHRA TMRW
SO WILL KEEP POPS IN.

.EAX...
.MO...SVR TSTM WATCH NR 137 UNTIL 5 AM FOR 001-002. WIND ADV FOR TODAY
E OF A UNIONVILLE TO LINNEUS TO CLINTON LINE
.KS...NONE

JULY

In the hours before

Local storm report, Mar 30, 2:12 PM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
212 PM CST MON MAR 30 1998

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

MAXIMUK
Local storm report, Mar 30, 2:15 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
215 PM CST MON MAR 30 1998

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0214 PM    MUSCOTAH                  KS    .75 INCH HAIL
03/30/98   ATCHISON                        QUARTER SIZE HAIL

MAXIMUK
Local storm report, Mar 30, 2:17 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
217 PM CST MON MAR 30 1998

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 PM    MUSCOTAH                  KS    .75 INCH HAIL
03/30/98   ATCHISON                        QUARTER SIZE HAIL

MAXIMUK
Local storm report, Mar 30, 2:17 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
217 PM CST MON MAR 30 1998

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 PM    MUSCOTAH                  KS    .75 INCH HAIL
03/30/98   ATCHISON                        QUARTER SIZE HAIL

MAXIMUK
Local storm report, Mar 30, 2:31 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
231 PM CST MON MAR 30 1998

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0228 PM    BASEHOR                   KS    1.75 INCH HAIL
03/30/98   LEAVENWORTH                     GOLFBALL SIZE HAIL

MAXIMUK
Local storm report, Mar 30, 2:31 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
231 PM CST MON MAR 30 1998

TIME(CST)  .....CITY LOCATION..... STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0228 PM    BASEHOR                   KS    1.75 INCH HAIL
03/30/98   LEAVENWORTH                     GOLFBALL SIZE HAIL

MAXIMUK

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 30, 1:35 AM CSTFlash Flood WarningEAXAtchison3 hr
Mar 30, 2:31 PM CSTSevere Thunderstorm WarningEAXPlatte19 min
Mar 30, 3:13 PM CSTSevere Thunderstorm WarningEAXCass27 min
Mar 30, 3:35 PM CSTSevere Thunderstorm WarningEAXCass, Jackson30 min
Mar 30, 12:25 PM CSTSevere Thunderstorm WarningEAXAtchison30 min

Nearby

Severe Thunderstorm Warnings in Missouri, 1998Severe Thunderstorm Warnings in Kansas, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.